Alert archive / Missouri / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 145, NWS Kansas City, MO

May 12, 2002Jackson County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at May 12, 2002, 6:32 PM CDT for Jackson County, Missouri. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 12, 2002, 6:32 PM CDT (23:32 UTC)
Expired
May 12, 2002, 7:00 PM CDT
In force
28 min
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text

County Jackson County, MO

The radar

The Pleasant Hill radar (KEAX), 13 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 12, 6:32 PM CDTHail 1Greenwood, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.5 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2002-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2002-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 211 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
447 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
211 m²/s²
0-3 km storm-relative helicity
517 m²/s²
Significant tornado parameter
0.0
Supercell composite
13.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 122332
SVRMCI
MOC095-130000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
631 PM CDT SUN MAY 12 2002

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN JACKSON COUNTY IN WEST CENTRAL MISSOURI

* UNTIL 700 PM CDT

* AT 629 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN   
  DIAMETER.  THIS STORM WAS LOCATED NEAR LONE JACK..OR 16 MILES   
  NORTHEAST OF HARRISONVILLE...AND MOVING NORTHEAST AT 60 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
  JACKSON COUNTY.

AT 625 PM THE PUBLIC REPORTED ONE INCH HAIL IN GREENWOOD.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
PLEASANT HILL.

LAT...LON 3895 9454 3884 9443 3885 9429 3887 9415
          3902 9413

SEAMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 3:00 PM CDT, 3 hours 32 minutes earlier.

Area forecast discussion, May 12, 3:00 PM CDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
300 PM CDT SUN MAY 12 2002

SAT IMAGERY AND OBJECTIVE ANALYSIS INDICATE POTENT SHORTWAVE
TROUGH/ASSOCIATED VORT MAX TRANSLATING EWD FROM S ROCKIES INTO S
HIGH PLAINS ATTM. SFC BOUNDARY LOCATED ROUGHLY ALONG I-44 CORRIDOR.
CONVECTION CURRENTLY DEVELOPING ALONG BOUNDARY WITH A FEW CELLS
DRIFTING N OF BOUNDARY INTO EXTREME S CWA. EXPECT THIS CONVECTION TO
SHIFT E OF CWA BY EARLY EVENING. OTHERWISE SHORTWAVE PROGGED TO
EJECT ACROSS CWA OVERNIGHT. STRONG DPVA/H7-3 Q VECTOR CONV PROGGED
BY MODELS AHEAD OF THIS FEATURE...AND WITH FAIRLY SATURATED AIRMASS
EXPECT SHOWERS TO DEVELOP...THUS HAVE INCLUDED 30 POPS THROUGH EARLY
MORNING HOURS ROUGHLY ALONG AND S OF AN MCI TO MOBERLY LINE. THIS
ACTIVITY SHOULD SHIFT E OF CWA BY SUNRISE. OTHER CONCERN IS
POTENTIAL FOR FOG TO DEVELOP LATE TONIGHT. ATTM...IT APPEARS
CLEARING WILL NOT TAKE PLACE ACROSS W ZONES UNTIL AROUND 10Z OR
THEREAFTER. ALSO...NW GRADIENT APPEARS TO REMAIN TIGHT ENOUGH TO
ALLOW FOR SOME MIXING OF BOUNDARY LAYER WHICH WILL INHIBIT FOG
FORMATION. HOWEVER GIVEN RECENT RAINFALL IF SKIES DO CLEAR EARLIER
THAN ANTICIPATED AND BOUNDARY LAYER MIXING IS LIMITED...DENSE FOG
MAY BECOME A PROBLEM. WILL NOT INCLUDE IN FORECAST FOR NOW...BUT
PASS IDEAS ON TO EVENING SHIFT.

OTHERWISE QUIET WX EXPECTED THRU TUES NIGHT. H5 RIDGE AXIS PROGGED
TO AMPLIFY ACROSS ROCKIES MON/TUES WITH CWA REMAINING IN NWLY FLOW
ALOFT...AS SFC RIDGE BUILDS INTO CWA. PROG SOUNDINGS INDICATE BL
MIXING TO H85 MON/TUES...SO EXTRAPOLATED THIS DOWN TO SFC FOR
AFTERNOON TEMPS...ADDING ON A COUPLE OF DEGREES TO ACCOUNT FOR
INTENSE DIABATIC HEATING...GIVEN FULL SUNSHINE AND HIGH SUN ANGLE.
MON NIGHT LOOKS LIKE A BETTER SHOT AT FOG...WITH PLENTY OF SFC
MOISTURE LEFT OVER...ALONG WITH RIDGE SITTING OVERTOP OF CWA AND
CLEAR SKIES. TUES FLOW TURNS MORE SLY AS SFC RIDGE PASSES E OF
CWA...ALLOWING FOR SOMEWHAT OF A WARMUP.

1220 PM...
DAYS 4-7...MODEL AGREEMENT IMPROVING WITH REGARD TO UPR TROF AND
ASSOCIATED SFC LOW PROGGED TO APPROACH CENTRAL PLAINS AND MOVE
THROUGH THE FA THURSDAY/FRIDAY. HAVE MOVED UP THE ONSET OF TS/RAIN
TO THURSDAY MORNING...AS MOISTURE RETURN AND SYSTEM POSITION WILL BE
ADEQUATE ENOUGH FOR ELEVATED ACTIVITY. ENSEMBLE MEANS SLOWING THE
FRONTAL PROGRESSION SOMEWHAT...SO WILL NOT ADD PRECIP INTO WEDNESDAY
NIGHT FOR NOW. 12Z AVN ALSO HINTING THAT PRECIP CHANCES WILL BE
BETTER TO THE SOUTH OF THE CWA...SO WILL ONLY GO WITH LOW CHANCE
POPS. EXPECT TEMPS AHEAD OF THE TROF DAYS 3-4 TO BE SLIGHTLY ABOVE
NORMAL READINGS...WITH A SLIGHT COOL DOWN BEHIND THE FRONT
SATURDAY.

LS

330 AM...
MAIN FCST PRBLM TDY INVOLVES TIMING TO END TSRA ACTIVITY ACROSS FA.
SFC FRNT CURRNTLY ABOUT HALFWAY THRU...WITH 8H FRNT HUNG UP IN NRN
CWA.  COUPLE DIFFERENT BATCHES OF PCPN GOING ON RIGHT NOW.  IN THE
NW CORNER...SOME ELEVATED TSRA THAT ARE FEEDING OFF OF THE H8 FRNT.
IN THE SRN CWA...ACTIVITY IS STILL FAIRLY SFC BASED COMING OUT OF
EAST CENTRAL KS.  THIS MCS SHUD GENRLY FOLLOW THE H8-H3 THKNS...AND
HEAD ENE THE REST OF THE MORNING...AHEAD OF THE SFC FRNT.  THE FRONT
HAS SLOWED DOWN...AND WITH DIFFLUENCE AT UPPER LEVELS...SO HAVE THE
STORMS. THIS HAS CAUSED MAJOR FLOODING PROBLEMS.  WILL PLAN ON
KEEPING THE ALREADY-POSTED FLOOD WATCH IN EFFECT UNTIL NOON FOR ALL
BUT THE NORTHWEST CWA.  WHILE THE SRN COUNTIES HAVE THE BEST CHC FOR
MORE WATER...ANYTHING ABOVE AND BEYOND WHAT THE NORTHEASTERN ZONES
HAVE ALREADY RECEIVED WILL ADD TO THE PRBLMS THERE.  DONT THINK
THERE IS MUCH OF A SVR POTENTIAL IN THE WATCH AREA...BUT WILL HANG
ON TO IT FOR A LITTLE WHILE LONGER.  OTRW...HAVE ENDED RAIN FROM
NORTHWEST TO SOUTHEAST DURING THE DAY.  HAVE MADE VERY FEW CHGS TO
GOING ZONES...MAINLY LOWERED TEMPS JUST A LITTLE FOR TDY.

LVQ

.EAX...
KS...NONE
MO...NONE

In the hours before

Special weather statement, May 12, 12:52 PM CDT, 5 hours 40 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-131100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1252 PM CDT SUN MAY 12 2002

* HAZARDS EXPECTED -
ISOLATED SEVERE THUNDERSTORMS PRODUCING LARGE HAIL WILL BE
POSSIBLE THROUGH THIS AFTERNOON SOUTH OF A MOUND CITY KANSAS...TO
HIGGINSVILLE TO MACON LINE. ISOLATED THUNDERSTORMS WILL BE POSSIBLE
NORTH OF THIS LINE...HOWEVER THESE STORMS ARE NOT EXPECTED TO REACH
SEVERE LIMITS.

LOCALLY HEAVY RAINFALL MAY RESULT FROM THESE THUNDERSTORMS RESULTING
IN LOCALIZED FLOODING. HOWEVER ADDITIONAL WIDESPREAD FLOODING IS NOT
EXPECTED.

THUNDERSTORMS ARE ALSO FORECAST FOR THURSDAY AND FRIDAY. SOME OF
THESE STORMS MAY BE CAPABLE OF PRODUCING SEVERE WEATHER.

* SPOTTER ACTIVATION -
MAY BE NEEDED SOUTH OF A MOUND CITY KANSAS TO HIGGINSVILLE TO MACON
LINE THIS AFTERNOON.

DISCUSSION: A COLD FRONT LOCATED FROM NORTHEAST OKLAHOMA INTO
CENTRAL MISSOURI THIS AFTERNOON...IS INTERACTING WITH AN UNSTABLE
AIRMASS TO GENERATE SCATTERED STRONG TO SEVERE THUNDERSTORMS. A FEW
OF THESE STORMS MAY DRIFT NORTHWARD OFF THE FRONT...AND AFFECT AREAS
SOUTH OF A MOUND CITY KANSAS TO MACON LINE. LARGE HAIL WILL BE THE
PRIMARY THREAT WITH THESE STORMS. ADDITIONALLY...LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE WITH THESE STORMS...FURTHER AGGRAVATING
THE FLOODING SITUATION. HOWEVER DUE TO THE ISOLATED NATURE OF THESE
THUNDERSTORMS...ADDITIONAL WIDESPREAD FLOODING IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR AT HTTP://WEATHER.GOV.

SEAMAN
Local storm report, May 12, 1:16 PM CDT, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
116 PM CDT SUN MAY 12 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0100 PM    BUNCETON                  MO   .88 INCH HAIL
05/12/02   COOPER                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 12, 5:01 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
501 PM CDT SUN MAY 12 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0458 PM    5 SW LA CYGNE             KS   .75 INCH HAIL
05/12/02   LINN                           REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, May 12, 5:09 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
509 PM CDT SUN MAY 12 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0502 PM    LA CYGNE                  KS   1 INCH HAIL
05/12/02   LINN                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 7:51 PM CDTFlash Flood WarningEAXCass, Jackson6 hr
May 11, 8:16 PM CDTFlash Flood WarningEAXJohnson, Lafayette6 hr
May 11, 9:55 PM CDTFlash Flood WarningEAXLinn6 hr
May 12, 12:45 AM CDTFlash Flood WarningEAXAdair, Macon4 hr
May 12, 12:55 AM CDTFlash Flood WarningEAXCarroll4 hr
May 12, 1:01 AM CDTFlash Flood WarningEAXChariton4 hr
May 12, 12:42 PM CDTSevere Thunderstorm WarningEAXCooper63 min
May 12, 5:06 PM CDTSevere Thunderstorm WarningEAXBates39 min
May 12, 6:42 PM CDTSevere Thunderstorm WarningEAXLafayette63 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.